Vitamin overdose stems from intentional or accidental excessive usage of a particular vitamin in supplemental form. As surplus storage of lipo-soluble vitamins like A, D, K and E occurs in our bodies, hence there’s greater likelihood of them reaching harmful levels and increasing our risk of overdosing. This is often the result of high supplement intake rather than from food sources. So, if you do take vitamin supplements then consciously avoid overdoing it.
Common Symptoms Of Vitamin Overdose
Vitamin A Overdose Symptoms
Retinol and β-Carotene are duo forms of vitamin A. Due to the automatic removal of surplus β-Carotene by the body there’s no chance of overdosing on it. Excess vitamin A in retinoid form could be detrimental or fatal to the body. Preliminary indications of toxicity due to vitamin A overdose are dryness in eye, oral, lip and hair areas. Skin peeling is apparent in acute cases.
Ready absorption of this vitamin by the body but slow removal leads to over-dosage following excess intake in a shorter period causing acute over-dosage symptoms like headaches, blurred vision, giddiness, weariness, lost craving for food and fluid accruement in brain. Intake of lesser quantity of vitamin A for a lengthy span of time leads to chronic over-dosage symptoms like aches in joints or bones coupled with fluid accumulation in brain, headaches and poor appetite.
Vitamin E Overdose Symptoms
Though toxicity due to Vitamin E overdose is infrequent but whenever it occurs, it is lesser grave in comparison to what arises due to overdosing on vitamin A, K and D.
High blood pressure, muscular weakness and fatigue are tell-tale signs noticed in adults who consume over 1000 milligrams of recommended vitamin E dosage. Gastric irritation too follows which can make the person feel nauseous or queasy. Frequent urgency in bowel movement accompanying stomach pains, flatulency or bloated feeling could additionally be experienced. Protracted or excess therapy with supplemental vitamin E might trigger exhaustion or weak feelings. Elevated amounts of this vitamin could hinder blood coagulation after experiencing bruises or slight injury and lead to irregular bleeding. Generally, there isn’t any alteration in skin colour, however, the person could suffer a hemorrhage.
Vitamin K Overdose Symptoms
Excess consumption of supplemental vitamin K could lead to rupture of RBCs (red blood corpuscles). It may cause oxidative stress and harm to cellular structures leading to hepatotoxicity and proffering a yellowish tone to the skin. Damage to cells of the brain and other severe medical conditions could result from vitamin K overdose.
Vitamin D Overdose Symptoms
Gastro-intestinal (GI) symptoms like feeling nauseous and puking could firstly surface due to Vitamin D overdose which might be the foremost indicators of high blood calcium levels (or hypercalcaemia). Since vitamin D is necessary for facilitating as well as regulating calcium absorption in our bodies, hence its superfluity also leads to excess calcium absorption that might have a damaging effect on several organs.
Urinary frequency is an indication of vitamin D overload. Feeling weak, nervous and proteinuria could result. When this persists for protracted spans of time then stone formations in the kidneys, bone weakening and calcium depositions in organs like heart, kidney among others may result. Ultimately, in such cases renal malfunction could follow.